• Share this page:

Opioids for Migraines - Why Not?

by Teri Robert, Lead Expert

There are many good questions about Migraine treatments. One that comes up with some regularity is, "Why won't my doctor prescribe narcotics / opioids for my Migraines?"

Although I wouldn't presume to speak for any doctor, let alone all doctors, I can offer you some information that helps explain this issue as well as some words of wisdom from some Migraine experts.

A question we have to ask ourselves is, "What's the goal of the medications we take when we have a Migraine attack?"

There are several ways to answer this question. My goal for my medications is, to put it in one word, "relief." But what does that mean? I want two kinds of relief:

  • Lasting relief from the headache, when there is one, and all the other symptoms the Migraine attack is causing.
  • Lasting relief from what the Migrainous process is doing in my brain. I want to know that any dilation of the blood vessels, the inflammation of the surrounding nerves and tissues, the fluctuation of levels of neurotransmitters such as serotonin, all of it, are stopped.

Those are my goals for medications at that point because there's growing evidence that Migraine is a progressive brain disease. Growing evidence that we need to prevent as many Migraines as possible, and when we get one, stop it as quickly as possible. For more information on this issue, take a look at our article Is Migraine a Progressive Brain Disease?

Pain medications such as opioids can't do that. All they can do is mask the pain for a few hours, leaving us to hope that the Migraine runs its course and is over before the medication wears off. Pain medications can address only one of the symptoms of a Migraine, the pain. They can't address nausea, vomiting, photophobia, phonophobia, osmophobia, allodynia, or any of the other symptoms.

Another problem with opioids (Demerol, codeine, hydrocodone, etc.) and barbiturates such as the butalbital in Fiorinal and Fioricet can cause other problems as well. Research is showing that ANY use of these medications is associated with increased risk of transformed Migraine. You can read more about this issue in Transformed Migraine - Risk Increased by Some Medications.

Ask a Question

Get answers from our experts and community members.

Btn_ask_question_med
View all questions (4840) >